Depersonalization Support Forum banner

1 - 3 of 3 Posts

·
Registered
Joined
·
35 Posts
Discussion Starter · #1 ·
I have been diagnosed with ADHD in 2015. I took metylphenidate extended release. During the first day of treatment, at night, I began having perception changes (objects felt bigger upon touch, my body felt weird), along with a feeling of being detached from my surroundings, like I didn't belong in my environment. I experienced no thinking or behavior issues. I went to sleep scared shitless (like any red blooded human) and I woke up next morning everything being okay. The next night, without taking meds anymore, I experienced the same thing, but to a lesser extent. Then it stopped, but I kept experiencing mild feelings of derealization every month or so for a year, then it disappeared completely.

Then in 2016 I decided to try atomoxetine to see if I would tolerate it better. Everything was good for 3 weeks. But then I began feeling "weird", spaced-out, foggy/cloudy, but NOT detached from my surroundings or myself. The feeling persisted and intesified over the course of 3 days and then I stopped the med. But it never went away until today. It feels very different from what I felt with metylphenidate, and for a long time I doubted that it was derealization. But what else could it be?

Has anyone experienced anything similar? I am very desperate to find a solution, because I might not be able to finish school because of this. It is destroying my life. My psychiatrist said it's derealization in both cases. This probably means that derealization is a group of disorders with multiple organic causes (thus multiple possible treatments) rather than a single syndrome.

I mention the following:
1. The feeling is often mild in the morning but invariably gets SIGNIFICANTLY worse at night.
2. The feeling gets much worse with significant mental or physical effort. If I try to tough it out and keep working I start being unable to think straight, feeling like my mind is foggy and my thoughts are muddled. I also get apparent seizures (I've had them before the meds but they worsened considerably after I took them).
3. I tried low-dose antipsychotics (haloperidol and levomepromazine) for a week, but they seemed to make everything worse.
4. I didn't experience any panic attacks when I started having this side effect. So it is not a result of panic.
5. I have pretty bad hypnagogic hallucinations (these too started after taking atomoxetine)

TL;DR: I have had DPDR from atomoxetine for a year and it isn't going away. I tried antipsychotics (haloperidol and levomepromazine) but they worsened my symptoms.
 

·
Banned
Joined
·
1,370 Posts
I think atomoxetine is a kappa-opioid (partial?) agonist. This could explain why it can cause depersonalization symptoms. It has also been suggested that dopaminergic drugs like methylphenidate can mess with the kappa-opioid system. However atomoxetine also seems to act somehow on the glutamate system. Both systems are known to be involved in depersonalization symptoms. Maybe you are unlucky and your brain has some kind of vulnerability in one of these areas.

Based on these observations and as you also have seizures it might be a good idea to try lamotrigine. This medication is known to help in some people against depersonalization symptoms (most other anticonvulsives don't seem to work). Maybe you are lucky. The other alternative would be trying to block the kappa-opioid-receptors, which is currently only possible by taking high doses of naltrexone or combining buprenorphine with naltrexone. The first method is not practical, because it's very expensive and is often not tolerated. The second method does not have these downsides, but it will be very difficult to find a psychiatrist who prescribes buprenorphine. Addiction would be one of the main arguments against it although theoretically naltrexone should prevent this. But there are good news: If we are lucky then next year we will get ALKS-5461, which is essentially the combination I described, but put into one single drug.

My psychiatrist said it's derealization in both cases. This probably means that derealization is a group of disorders with multiple organic causes (thus multiple possible treatments) rather than a single syndrome.
I would also say so. In fact most mental disorders, of which many can also have organic causes, can be understood as a group of disorders which share somewhat similar traits. For example saying someone has depression is probably as specific as saying someone has cancer, although there are many different types of cancer.
 
  • Like
Reactions: Erika

·
Registered
Joined
·
35 Posts
Discussion Starter · #3 ·
Thank you so much for your response. I was getting lost in frantic Internet searches about NA, DA reuptake inhibition and such. I had completely ignored the effects you mentioned.
My seizures had gone into almost full remission (I was having like 2 per year) before taking metylphenidate, which gave me a seizure the same day. Then I didn't have any others, but they started again with Strattera and now every time I push myself a bit more to work, I get them. Plus my derealization worsens to hell.
Thank you again for giving me a new perspective and a new starting point for my searches. I didn't think there'd be any other medication path to explore than antipsychotics which only worsened my problems.
 
1 - 3 of 3 Posts
Top